Missouri, 2014

Hail and Damaging Winds in Missouri, May 10 to 11, 2014

May 10 to 11, 2014 · NWS LSX · 18 events in 8 counties and zones

Complex of storms developed and moved east across the region. Numerous reports of large hail as well as some damaging winds with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Complex of storms developed and moved east across the region. Numerous reports of large hail as well as some damaging winds with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 4:35 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 10, 4:35 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT Sat May 10 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 332 PM CDT Sat May 10 2014

Certainly appears that one or more rounds of intense convection are
in the offing for the CWA tonight. However, the devil is in the
details, and the exact specifics of evolution of this/these threats
remain uncertain at this time.

Almost all of the guidance suggests storms will continue to
intensify over west central and/or northwest MO over the next few
hours, with additional more hit and miss convection possible further
E in our CWA near/S of warm front (near a KJEF-KMVN line as of 20z)
where MLCAPES are now 2000-2500j/kg but AMS is apparently being
suppressed by overall lack of forcing as well as weak cap noted on
19z KSGF sounding. Given the amount of large scale shear and
instability any storm that manages to form over the next few hours
could become severe, but primary concern will be for convection
developing west of our CWA to grow upscale into a large complex
that will push east-southeast into the CWA during the evening.
While they differ in timing and somewhat in location, all of the
explicit models are suggesting this type of scenario.  While hail
and damaging winds may be the greatest threats, the possibility of
tornadoes will also exist near the warm front.

Heading into the late evening and overnight hours, increasing low
level jet should lead to additional development in the wake of the
first complex as it interacts with cool pool left behind this
evening's convection. Think any additional convection overnight
may be slightly further north, but of course that depends on where
the first round of storms track. While exact location of the E-W
QPF axis varies between the different solutions, there does appear
to be a fairly high threat of several rounds of convection
training across the area, so have added the have added mention of
heavy rain over about the N 2/3 of the CWA.

Truett

.LONG TERM:  (Sunday through Next Saturday)
Issued at 332 PM CDT Sat May 10 2014

Eventual evolution of late night convection will play a large role
on how Sunday's storm threat plays out, and we should have a
better handle on this as we watch how storms play out during the
overnight hours.  In general, expect some threat during the morning
as the overnight convection winds down, and then all of the models
indicate heights building fairly rapidly during the day as the upper
low digs into the 4 corners region.  This would suggest suppression
of much of the afternoon convection, but models disagree on how much
capping will occur.   For now have pretty much maintained going
forecast with chance pops primarily along and east of the
Mississippi River for the afternoon hours.

There should be a lull in convection for much of the area Sunday
evening, with thunderstorms overspreading the CWA from NW to SE late
Sunday night-Monday-Monday night as upper system and associated
strong cold front sweeps into the Mississippi Valley.

Some precip, primarily showers, should linger over the area on
Tuesday (and especially over the SE half of the CWA), as upper trof
slowly works its way east.  Since the front should be over the Ohio
Valley by this time our entire CWA will be in much cooler air.  This
should mean dramatically cooler temperatures than those of the next
few days, with Tuesday's highs generally in the 60s.

Very cool weather appears to be on tap for the remainder of next
week as an unseasonably strong upper level trof becomes parked
over the nation's midection. Along with the below average
temperatures, this should also mean periodic shower chances for
much of the CWA.

Truett

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 525 PM CDT Sat May 10 2014

Convection in western MO is expected to congeal into a line and
reach the TAF sites between 01-04z. Depending on where the warm
front is and where any strong outflow boundaries are located when
the low level jet intensifies tonight, a second line of
thunderstorms may develop overnight. Scattered thunderstorms are
possible again tomorrow afternoon, but confidence in timing is too
low to include in the TAFs at this time.

Specifics for KSTL, KSUS, KCPS: Convection in western MO is
expected to congeal into a line and reach the St. Louis metro area
between 02-04z. Depending on where the warm front is and where any
strong outflow boundaries are located when the low level jet
intensifies tonight, a second line of thunderstorms may develop
overnight.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 2:54 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT MAY 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE. AREAS OF HEAVY RAIN CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION SUNDAY
THROUGH MONDAY NIGHT. SOME OF THE STORMS ON SUNDAY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
THREAT OF SEVERE STORMS WILL CONTINUE ON MONDAY AND MONDAY NIGHT
ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TRUETT

The radar

The St Louis radar (KLSX), 179 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
May 10, 6:05 PM CST to 6:08 PM CST
Where
Shelby County, 0.84 mi SE of Clarence to 1.44 mi E of Clarence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.743, -92.267

Thunderstorm Wind, Knox

When
May 10, 6:10 PM CST
Where
Knox County, 2.11 mi SE of Locust Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.011, -92.249

Thunderstorm winds caused moderate damage to a cattle shed.

Hail, Monroe

When
May 10, 6:22 PM CST to 6:25 PM CST
Where
Monroe County, 1.78 mi NNW of Granville to 6.22 mi WNW of North Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.592, -92.117

Thunderstorm Wind, Monroe

When
May 10, 6:25 PM CST to 6:30 PM CST
Where
Monroe County, 4.61 mi NE of Granville to 2.94 mi NW of Goss
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.615, -92.037

Thunderstorm winds blew down several large tree limbs 5 miles northeast of Granville and blew one tree over onto power lines about 5 miles north of Paris.

Hail, Monroe

When
May 10, 6:32 PM CST
Where
Monroe County, 4.61 mi NE of Granville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.615, -92.037

Hail, Shelby

When
May 10, 6:45 PM CST
Where
Shelby County, 0.55 mi ESE of Hunnewell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.669, -91.860

Hail, Ralls

When
May 10, 7:23 PM CST
Where
Ralls County, 2.09 mi N of Center
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.530, -91.531

Hail, Boone

When
May 10, 8:03 PM CST to 8:16 PM CST
Where
Boone County, 3.37 mi ESE of Midway to 1.75 mi E of Columbia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.956, -92.395

Large swath of one inch hail fell across most of Columbia as storm moved east through town.

Hail, Callaway

When
May 10, 8:44 PM CST to 8:45 PM CST
Where
Callaway County, 0.89 mi E of New Bloomfield to 2.43 mi NNW of Fulton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -92.084

Hail, Warren

When
May 10, 9:50 PM CST
Where
Warren County, Wright City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -91.020

Hail, Callaway

When
May 10, 10:05 PM CST to 10:10 PM CST
Where
Callaway County, Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -91.700

Hail, St. Charles

When
May 10, 10:23 PM CST
Where
St. Charles County, 0.27 mi NNE of Ft Zumwalt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.804, -90.678

Hail, Callaway

When
May 10, 10:40 PM CST to 10:51 PM CST
Where
Callaway County, Williamsburg to 2.56 mi SE of Williamsburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.920, -91.700

Hail, Warren

When
May 10, 11:05 PM CST
Where
Warren County, 2.19 mi NW of Pendleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.846, -91.254

Hail, Warren

When
May 10, 11:20 PM CST
Where
Warren County, 0.5 mi WNW of Warrenton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.822, -91.139

Hail, St. Charles

When
May 10, 11:50 PM CST
Where
St. Charles County, 2.3 mi WSW of Wentzville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.805, -90.888

Hail, St. Charles

When
May 11, 12:25 AM CST to 12:30 AM CST
Where
St. Charles County, 1.49 mi SSW of Elm Pt to 1.06 mi NNW of Boschertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.801, -90.514

Hail, St. Charles

When
May 11, 12:52 AM CST
Where
St. Charles County, 0.7 mi W of Weldon
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.699, -90.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521279, 521280, 521281, 521282, 521283, 521284, 521285, 521286, 521287, 521289, 521290, 521294, 521296, 521303, 521305, 521310, 521311, 521314.